Transversality for local Morse homology with symmetries and applications

  • Doris Hein
  • Umberto Hryniewicz
  • Leonardo MacariniEmail author


We prove the transversality result necessary for defining local Morse chain complexes with finite cyclic group symmetry. Our arguments use special regularized distance functions constructed using classical covering lemmas, and an inductive perturbation process indexed by the strata of the isotropy set. A global existence theorem for symmetric Morse–Smale pairs is also proved. Regarding applications, we focus on Hamiltonian dynamics and rigorously establish a local contact homology package based on discrete action functionals. We prove a persistence theorem, analogous to the classical shifting lemma for geodesics, asserting that the iteration map is an isomorphism for good and admissible iterations. We also consider a Chas–Sullivan product on non-invariant local Morse homology, which plays the role of pair-of-pants product, and study its relationship to symplectically degenerate maxima. Finally, we explore how our invariants can be used to study bifurcation of critical points (and periodic points) under additional symmetries.



We are grateful to Viktor Ginzburg for useful comments regarding this paper. UH and LM would like to thank J. Fish, M. Hutchings, J. Nelson and K. Wehrheim for organizing the AIM Workshop “Transversality in contact homology” in December 2014, where Morse homology in the presence of symmetries was a topic of intense discussion. UH is extremely grateful to Alberto Abbondandolo for numerous insightful conversations concerning the analysis involved in this work. UH also thanks the Floer Center of Geometry (Bochum) for its warm hospitality, and acknowledges the support from CNPq (Brazil) and also the generous support of the Alexander von Humboldt Foundation during the preparation of this manuscript. LM was partially supported by CNPq (Brazil).


  1. 1.
    Bourgeois, F., Oancea, A.: \(S^1\)-equivariant symplectic homology and linearized contact homology. Int. Math. Res. Not. 13, 3849–3937 (2017). zbMATHGoogle Scholar
  2. 2.
    Chaperon, M.: An elementary proof of the Conley-Zehnder theorem in symplectic geometry. In: Braaksma, B.L.J., Broer, H.W., Takens, F. (eds.) Dynamical systems and bifurcations (Groningen, 1984). Lecture Notes in Mathematics, vol. 1125, pp. 1–8. Springer, Berlin (1985)CrossRefGoogle Scholar
  3. 3.
    Chaperon, M.: Une idée du type “géodésiques brisées” pour les systèmes hamiltoniens. C. R. Acad. Sci. Paris Sér. I Math. 298(13), 293–296 (1984)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Conley, C.C.: Isolated invariant sets and the Morse index. CBMS Regional Conf. Ser. Math. 38 Amer. Math. Soc., Providence, RI (1978)Google Scholar
  5. 5.
    Deng, Y., Xia, Z.: Conley–Zehnder index and bifurcation of fixed points of Hamiltonian maps. Ergod. Theory Dyn. Syst. 38, 2086–2107 (2018). To appearMathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Eliasson, H.: Geometry of manifolds of maps. J. Differ. Geom. 1, 169–194 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ginzburg, V., Gürel, B.: Lusternik–Schnirelmann theory and closed reeb orbits. Preprint arXiv:1601.03092 (2016)
  8. 8.
    Ginzburg, V.: The Conley conjecture. Ann. Math. (2) 172(2), 1127–1180 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Ginzburg, V.L., Gören, Y.: Iterated index and the mean Euler characteristic. J. Topol. Anal. 7(3), 453–481 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Ginzburg, V., Gürel, B.: Local Floer homology and the action gap. J. Symplectic Geom. 8(3), 323–357 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Ginzburg, V.L., Hein, D., Hryniewicz, U.L., Macarini, L.: Closed Reeb orbits on the sphere and symplectically degenerate maxima. Acta Math. Vietnam 3(8), 55–78 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Goresky, M., Hingston, N.: Loop products and closed geodesics. Duke Math. J. 150, 117–209 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Gromoll, D., Meyer, W.: On differentiable functions with isolated critical points. Topology 8, 361–369 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gromoll, D., Meyer, W.: Periodic geodesics on compact Riemannian manifolds. J. Differ. Geom. 3, 493–510 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Hein, D., Hryniewicz, U., Macarini, L.: In preparationGoogle Scholar
  16. 16.
    Hingston, N.: On the growth of the number of closed geodesics on the two-sphere. Int. Math. Res. Not. 9, 253–262 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Hingston, N.: On the lengths of closed geodesics on a two-sphere. Proc. Am. Math. Soc. 125(10), 3099–3106 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hingston, N.: Subharmonic solutions of Hamiltonian equations on tori. Ann. Math. (2) 170(2), 529–560 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hofer, H.: Polyfolds and Fredholm theory. In: Lectures on Geometry, Clay Lectures Notes, Oxford University Press, Oxford, pp. 87–158 (2017)Google Scholar
  20. 20.
    Hofer, H., Wysocki, K., Zehnder, E.: A general Fredholm theory. I. A splicing-based differential geometry. J. Eur. Math. Soc. 9, 841–876 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Hofer, H., Wysocki, K., Zehnder, E.: A general Fredholm theory. II. Implicit function theorems. Geom. Funct. Anal. 19, 206–293 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Hofer, H., Wysocki, K., Zehnder, E.: A general Fredholm theory. III. Fredholm functors and polyfolds. Geom. Topol. 13, 2279–2387 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Hryniewicz, U., Macarini, L.: Local contact homology and applications. J. Topol. Anal. 7, 167–238 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
  25. 25.
    Liu, C., Long, Y.: An optimal increasing estimate of the iterated Maslov-type indices. Chin. Sci. Bull. 43, 1063–1066 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Liu, C., Long, Y.: Iteration inequalities of the Maslov-type index theory with applications. J. Differ. Equ. 165, 355–376 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Mazzucchelli, M.: Symplectic degenerate maxima via generating functions. Math. Z. 275, 715–739 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    McDuff, D., Salamon, D.: \(J\)-holomorphic curves and symplectic topology. Am. Math. Soc. Colloq. Publ. 52 (2004)Google Scholar
  29. 29.
    McDuff, D., Salamon, D.: Introduction to Symplectic Topology. Oxford Math. Monogr. The Clarendon Press, Oxford (1998)zbMATHGoogle Scholar
  30. 30.
    Milnor, J.W., Stasheff, J.D.: Characteristic Classes, Annals of Mathematical Studies, 76. Princeton University Press, Princeton (1974)Google Scholar
  31. 31.
    Poincaré, H.: Sur un théorème de géométrie. Rend. Circ. Mat. Palermo 33, 375–407 (1912)CrossRefzbMATHGoogle Scholar
  32. 32.
    Robbin, J., Salamon, D.: The Maslov index for paths. Topology 32(4), 827–844 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Robbin, J., Salamon, D.: Phase Functions and Path Integrals, Symplectic Geometry. London Mathematical Society Lecture Note Series, vol. 192, pp. 203–226. Cambridge University Press, Cambridge (1993)zbMATHGoogle Scholar
  34. 34.
    Salamon, D.: Connected simple systems and the Conley index of isolated invariant sets. Trans. Am. Math. Soc. 291(1), 1–41 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Salamon, D.: Morse theory, the Conley index and Floer homology. Bull. Lond. Math. Soc. 22, 113–140 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Salamon, D., Zehnder, E.: Morse theory for periodic solutions of Hamiltonian systems and the Maslov index. Commun. Pure Appl. Math. 45(10), 1303–1360 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Schwarz, M.: Morse homology. Progr. Math. vol. 111. Birkhäuser, Basel (1993)Google Scholar
  38. 38.
    Stein, E.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1970)zbMATHGoogle Scholar
  39. 39.
    Viterbo, C.: Functors and computations in Floer homology with applications. I. Geom. Funct. Anal. 9(5), 985–1033 (1999)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Doris Hein
    • 1
  • Umberto Hryniewicz
    • 2
  • Leonardo Macarini
    • 3
    Email author
  1. 1.Mathematisches InstitutAlbert-Ludwigs-Universität FreiburgFreiburg im BreisgauGermany
  2. 2.Aachen University [Rheinisch-Westaeische Technische Hochschule]AachenGermany
  3. 3.Center for Mathematical Analysis, Geometry and Dynamical SystemsInstituto Superior Técnico, Universidade de LisboaLisboaPortugal

Personalised recommendations